advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Georgia, USA:

I am 23 and have had type 1 for 15 years now with really good control, for the most part. I am on scholarship for soccer for a local university and have been in training for about two months now. I have been struggling with low sugars, 12 to 24 hours later, after the exercise. I don't understand why. Shouldn't I have lows sooner, like within one to two hours of the exercise? I have been as low as 25 mg/dl [1.4 mmol/L]. I had to be hospitalized twice for this in the last three months. They just said that my Lantus was staying on board longer than it was supposed to. What can I do to fix this problem or to at least stop it from happening as much?

My current regimen is five shots a day, 16 units of Lantus in the morning and 16 at night, plus Humalog at meals with one unit for every 13 grams of carbohydrates. My correction factor is BG - 100/30. I have training for two hours every day after classes and then I run two miles in the morning along with sit-ups and push-ups.

Answer:

You need to have less long-acting Lantus on board. You need to check with your physician as to how to do that. When you exercise, there is a benefit of requiring less insulin for up to 24 hours later. Since your Lantus is the long-acting insulin, that is the insulin that is being overdosed. Although people tend to have lows within one or two hours after intense exercise, it can occur more distant from the exercise (including lows over the night). That is because the exercise tends to up-regulate the transporters that move glucose into the cells and decrease your requirements for insulin.

JTL

DTQ-20060216003850
Original posting 17 Feb 2006
Posted to Hypoglycemia and Exercise and Sports

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.